Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 27, NWS Tucson, AZ

July 25, 2006Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 25, 2006, 7:09 PM MST for Pima County, Arizona. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2006, 7:09 PM MST (02:09 UTC)
Expired
Jul 25, 2006, 8:15 PM MST
In force
66 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 118 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2006-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2006-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1341 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2642 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 260212
FFWTWC
AZC019-260415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
709 PM MST TUE JUL 25 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF SELLS

* UNTIL 915 PM MST

* AT 703 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAINFALL FROM A LINE OF THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  SELLS...SANTA ROSA...AND ROADWAY DIPS ALONG HIGHWAY 86.

DOPPLER RADAR HAS INDICATED AN AREA OF 1 TO 2 INCH RAINFALL TOTALS 
OVER A LARGE AREA NORTHEAST OF SELLS AND ANOTHER EAST OF COVERED 
WELLS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

LAT...LON 3215 11223 3195 11196 3159 11181 3175 11168
      3187 11159 3204 11156 3213 11171 3230 11181
      3241 11207

$$
SCHAFFNER
WEATHER.GOV/TUCSON
1 follow-up statement
000 
WGUS75 KTWC 260256
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
755 PM MST TUE JUL 25 2006

AZC019-260415-
PIMA AZ-
755 PM MST TUE JUL 25 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MST FOR
CENTRAL PIMA COUNTY...

AT 749 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF THUNDERSTORMS PRODUCING HEAVY RAINFALL OVER THE 
WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANTA 
ROSA...COVERED WELLS...AND ROADWAY DIPS ALONG HIGHWAY 86.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

LAT...LON 3250 11252 3194 11251 3159 11180 3175 11167
      3204 11156 3251 11176

$$
SCHAFFNER
WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 1:55 PM MST, 5 hours 14 minutes earlier.

Area forecast discussion, Jul 25, 1:55 PM MST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
155 PM MST TUE JUL 25 2006

.SYNOPSIS...A SERIES OF DISTURBANCES WILL ROTATE AROUND THE
HIGH PRESSURE SYSTEM FROM THE NORTHEAST...RESULTING IN PERIODS OF
CLOUDINESS AND SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS.
IN ADDITION...DEEPER TROPICAL MOISTURE WILL FURTHER INCREASE THE
CHANCE OF THUNDERSTORMS BY MID WEEK.

&&

.DISCUSSION...WATER VAPOR IMAGERY SHOWS THE UPPER HIGH POSITIONED
OVER NORTHERN ARIZONA AND SOUTHERN UTAH. WEAK IMPULSES ROTATING
AROUND THE SOUTHERN FLANK OF THE HIGH ARE HELPING TO TRIGGER
ISOLATED SHOWERS AND THUNDERSTORMS OVER CENTRAL ARIZONA JUST NORTH
OF THE PHOENIX AREA.

THE AIRMASS IS DEFINITELY MOISTENING WITH THE 12Z KTUS SOUNDING
GOING FROM 1.26 INCHES OF PRECIPITABLE WATER YESTERDAY MORNING TO
1.46 INCHES THIS MORNING. THE KTUS SOUNDING IS NOT AVAILABLE IN
AWIPS THIS MORNING SO MAKING MODIFICATIONS NOT READILY AVAILABLE.
LOOKING AT THE SOUNDING FROM SPCS HOMEPAGE SHOWS EXPECTED CAPE
VALUES THIS AFTERNOON RANGING FROM AROUND 1600 TO 2700 J/KG
DEPENDING ON THE METHOD USED TO LIFT THE PARCEL. WE SHOULD SEE MUCH
MORE ACTIVITY TODAY COMPARED TO YESTERDAY SINCE WE ARE WETTER AT THE
SURFACE AND THE CAP THAT WAS PRESENT ON YESTERDAYS SOUNDING AT ABOUT
450MB IS NO LONGER THERE.

THE AIRMASS OVER ARIZONA WILL CONTINUE TO MOISTEN CONSIDERABLY
DURING THE NEXT 24 TO 36 HOURS WITH THE LAST SEVERAL OBSERVATIONS
FROM YUMA DEFINITELY SHOWING A STRONG GULF SURGE. LOOKING AT THE
YUMA OBSERVATIONS FROM EARLIER THIS MORNING INDICATES THAT THE WINDS
WERE CALM AT 1 AM...BUT STEADILY INCREASED OVERNIGHT AND THIS
MORNING WITH THE STRONGEST WIND OCCURRING AT 7 AM MST IN WHICH THE
SUSTAINED WIND WAS FROM THE SSE WIND OF 27 KNOTS GUSTING TO 34
KNOTS. SINCE THAT TIME THE WINDS HAVE DECREASED A BIT AND THE LATEST
WIND SPEED IS FROM THE SOUTH AT 16 KNOTS. YUMAS DEWPOINT IS
CURRENTLY AT 70 DEGREES. FARTHER EAST OVER MY FORECAST AREA DEWPOINT
TEMPS AS OF 19Z (NOON MST)...WERE RANGING FROM THE MID 50S TO THE
LOWER 60S. THESE VALUES ARE GENERALLY 10 TO 13 DEGREES WARMER/WETTER
THAN THIS TIME YESTERDAY.

WITHIN THE PAST HOUR OR SO RADARS ARE DETECTING ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS OVER MAINLY THE SOUTHEAST
PORTION OF THE FORECAST AREA IN COCHISE COUNTY. A FEW OF THE STORMS
WILL BRIEFLY EXCEED SEVERE LIMITS THIS AFTERNOON AND EVENING. THE
WINDS ALOFT ABOVE ABOUT 800MB ARE MAINLY FROM THE NORTHEAST AND THE
ANVILS FROM THE STORMS ARE BLOWING OUT AHEAD OF THE ENVIRONMENT IN
WHICH THE STORMS ARE MOVING. THEREFORE THE ANVIL SHADOWS WILL LIKELY
DECREASE THE SURFACE HEATING AHEAD OF THE STORMS AND THIS MIGHT
LIMIT THE SEVERE POTENTIAL FROM THOSE STORMS. HOWEVER...THE SHEAR
GENERATED BY THE NE WINDS ALOFT AND THE SOUTHWEST TO SOUTH SURFACE
TO 800MB WINDS COULD KEEP STORMS A BIT BETTER ORGANIZED (SEE SPCS
DAY1 DISCUSSION SWODY1 FOR MORE DETAILED INFORMATION).

THE MODELS CONTINUE TO INDICATE A RATHER WET PERIOD DURING THE NEXT
COUPLE OF DAYS. MOS POP GUIDANCE NUMBERS FROM THE 12Z MODEL RUN ARE
NOT NEAR AS HIGH AS WERE INDICATED YESTERDAY. VALUES YESTERDAY WERE
IN THE HIGH END OF LIKELY AND EVEN CATEGORICAL...BUT MOS VALUES HAVE
SINCE DECREASED TO GENERALLY HIGH END OF SCATTERED TO LOW END OF
LIKELY. DECIDED TO KEEP THE GRIDS I INHERITED FOR WEDNESDAY AND
THURSDAY WHICH GENERALLY GO WITH HIGH END OF SCATTERED FOR MOST
AREAS WITH THE EXCEPTION OF THE FAR WESTERN DESERTS WHICH HAVE LOW
END OF SCATTERED. THESE NUMBERS MATCH QUITE WELL WITH THE
SURROUNDING OFFICES AND SINCE MOS POP GUIDANCE SEEMS A BIT STRANGE
ON THE 12Z RUN WILL LEAVE THE POP FORECAST ALONE.

EMILIA EXPECTED TO CONTINUE TO HEAD NORTHWEST AND WEST THROUGH LATE
IN THE WEEK AND INTO THE WEEKEND BEFORE DISSIPATING IN THE COLD
WATERS OF THE EASTERN PACIFIC. AS THE TROPICAL SYSTEM HEADS AWAY
FROM WESTERN MEXICO THE MOISTURE SURGE THAT WE SAW LAST NIGHT SHOULD
NOT BE AS GREAT AND EXPECT RAIN CHANCES TO DECREASE SLIGHTLY THROUGH
THE END OF THE WEEK AND INTO THE WEEKEND.

HIGH TEMPERATURES WILL GENERALLY REMAIN IN THE 90S THROUGH EARLY
NEXT WEEK WITH DAY TO DAY VARIATIONS...BUT VALUES GENERALLY BELOW
NORMAL FOR LATE JULY/EARLY AUGUST. LOW TEMPS WILL REMAIN ABOVE
NORMAL THROUGH THURSDAY MORNING...THEN AT OR SLIGHTLY ABOVE NORMAL
THEREAFTER.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MOLLERE

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 25, 1:00 PM MST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
100 PM MST TUE JUL 25 2006

AZZ019-029>035-261400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
100 PM MST TUE JUL 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

HIGH PRESSURE CENTERED OVER SOUTHERN UTAH AND NORTHERN ARIZONA IS
RESULTING IN EAST TO NORTHEAST FLOW ACROSS SOUTHERN ARIZONA.
MEANWHILE...TROPICAL STORM EMILIA WHICH IS LOCATED APPROXIMATELY 200
MILES SOUTHWEST OF THE SOUTHERN TIP OF THE BAJA PENINSULA...EMILIA
IS FORECASTED TO MOVE NORTHWEST AND EVENTUALLY WEST FARTHER INTO THE
EASTERN PACIFIC WATERS THROUGH EARLY FRIDAY.

A SIGNIFICANT GULF SURGE OCCURRED LAST NIGHT OVER SOUTHWESTERN
ARIZONA ALLOWING PLENTY OF MOISTURE TO RIDE INTO THE STATE. AT YUMA
THE WINDS WERE CALM AT 08Z (1 AM MST). HOWEVER...BY 11Z THE WINDS
HAD INCREASED TO 14 KNOTS SUSTAINED...AND BY 14Z (7 AM MST) THE
HIGHEST WINDS OCCURRED WITH SUSTAINED WINDS OF 27 KNOTS WITH GUSTS
TO 35 KNOTS. WINDS AT YUMA ARE CURRENTLY SUSTAINED AT 18 KNOTS WITH
GUSTS TO 23 KNOTS. AS A RESULT OF THE SURGE...DEWPOINT TEMPERATURES
REACHED A MAX OF 76 DEG F AT 15 & 16Z...BUT HAVE SINCE FALLEN
SLIGHTLY TO 70 DEG F ON THE LAST OBSERVATION. OVER MY FORECAST AREA
DEWPOINT TEMPERATURES GENERALLY RANGE FROM THE MID 50S TO THE LOWER
60S. WITH THE INCREASE IN MOISTURE CONVECTION HAS BEGUN FAIRLY EARLY
TODAY WITH A COUPLE OF ISOLATED CELLS NEAR PARKER CANYON LAKE AND
RUCKER CANYON WHICH ARE BOTH IN COCHISE COUNTY. EXPECT TO SEE A FEW
OF THE STORMS EXCEED SEVERE LIMITS THIS AFTERNOON WITH HAIL AND WET
MICROBURSTS BEING THE PRIMARY THREAT. HOWEVER...THE STORMS WILL MOVE
RATHER SLOWLY TO THE SOUTHWEST AND HEAVY RAINFALL AND THE POTENTIAL
FOR LOCALIZED FLOODING WILL ALSO BE A CONCERN THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.

HIGH LEVELS OF MOISTURE ARE EXPECTED TO CONTINUE THROUGH AT LEAST
THURSDAY AND THERE WILL BE A THREAT FOR A FEW OF THE STORMS THAT
DEVELOP ON WEDNESDAY AND THURSDAY TO BECOME SEVERE WITH THE
POTENTIAL FOR HAIL AND DAMAGING WIND GUSTS.

FOR FRIDAY THROUGH TUESDAY MOISTURE LEVELS WILL LIKELY DECREASE
SOMEWHAT...BUT SCATTERED STORMS ARE STILL EXPECTED EACH AFTERNOON.
ALTHOUGH A FEW OF THE STORMS COULD BRIEFLY EXCEED SEVERE LIMITS...
ORGANIZED STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 25, 4:18 PM MST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
418 PM MST TUE JUL 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             13 NNW RIO RICO         31.65N 111.06W
07/25/2006  E1.75 INCH       SANTA CRUZ         AZ   TRAINED SPOTTER

            GOLF BALL SIZED HAIL REPORTED AT I-19 AND EXIT 40.

0400 PM     FLASH FLOOD      11 NNW RIO RICO         31.63N 111.04W
07/25/2006                   SANTA CRUZ         AZ   TRAINED SPOTTER

            WASHES REPORTED TO BE RUNNING HIGH IN THE TUBAC AREA.
            OVER 2 INCHES OF RAIN REPORTED IN TUBAC.

&&

SCHAFFNER
Local storm report, Jul 25, 5:20 PM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
520 PM MST TUE JUL 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FLASH FLOOD      13 NNW RIO RICO         31.65N 111.06W
07/25/2006                   SANTA CRUZ         AZ   COUNTY OFFICIAL

            SANTA CRUZ COUNTY FLOOD CONTROL OFFICIAL REPORTED 8
            INCHES OF WATER FLOWING OVER I-19 AT CHAVEZ SIDING ROAD
            EXIT. TWO VEHICLES WERE STUCK IN FLOOD WATERS AT THE
            UNDERPASS LOCATED NEAR THE SAME EXIT.

&&

SCHAFFNER
Local storm report, Jul 25, 6:33 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
633 PM MST TUE JUL 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      8 NNW RIO RICO          31.59N 111.03W
07/25/2006                   SANTA CRUZ         AZ   COUNTY OFFICIAL

            SANTA CRUZ COUNTY FLOOD CONTROL OFFICIAL REPORTED
            FLOODING IN TUMACACORI. BOX CULVERT OVERTOPPED NEAR
            FRONTAGE ROAD. PRIVATE RESIDENCE HAD 1 FOOT OF WATER
            FLOWING AGAINST IT BASED ON HIGH WATER MARKS. VISITOR
            CENTER IN TUMACACORI NATIONAL MONUMENT ALSO HAD A FOOT OF
            WATER UP AGAINST IT.

&&

SCHAFFNER
Local storm report, Jul 25, 6:49 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
649 PM MST TUE JUL 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     DOWNBURST        3 NNE SAFFORD           32.87N 109.68W
07/25/2006                   GRAHAM             AZ   ASOS

            MEASURED 56 KNOTS

&&

JGLUECK
Local storm report, Jul 25, 6:49 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE TUCSON AZ
649 PM MST TUE JUL 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     DOWNBURST        3 NNE SAFFORD           32.87N 109.68W
07/25/2006                   GRAHAM             AZ   ASOS

            MEASURED 56 KNOT OR 64 MPH WIND GUST AT SAFFORD AIRPORT

&&

JGLUECK
Local storm report, Jul 25, 7:04 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
704 PM MST TUE JUL 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             5 ENE SELLS             31.95N 111.80W
07/25/2006  E0.88 INCH       PIMA               AZ   PUBLIC

            NICKEL SIZED HAIL REPORTED ALONG HIGHWAY 86 EAST OF
            SELLS.

&&

SCHAFFNER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:03 PM MSTSevere Thunderstorm WarningTWCPima42 min
Jul 25, 6:37 PM MSTSevere Thunderstorm WarningTWCGraham53 min
Jul 25, 6:46 PM MSTSevere Thunderstorm WarningTWCPima44 min
Jul 25, 7:30 PM MSTSevere Thunderstorm WarningTWCPima45 min
Jul 26, 3:39 PM MSTFlash Flood WarningTWCCochise51 min
Jul 26, 3:48 PM MSTSevere Thunderstorm WarningTWCCochise27 min
Jul 26, 4:13 PM MSTSevere Thunderstorm WarningTWCCochise32 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.